It is Eid and I’ve just cooked up a storm of goat-related dishes. The Family had tried to dissuade me but I am high on Dexamethasone, that Father of Steroids. So high, in fact, that red clownish circles have formed on my cheeks. I am walking too fast, talking too fast, my husband complains. I am giving him a headache.
This Dexamethasone is both a friend and a foe. Merely an hour after it drips palely into my vein, I become Invincible. I have the most prolific ideas, the most ravenous appetite. I can wade through floods to catch a Daewoo bus. I’m sure I can actually lift the Daewoo bus if only someone would just let me try. And I could eat the bus, I’m that hungry.
But that night, I can’t sleep. When I do, I wake up an hour later with a start, my brain anxiously telling me there are Things I’ve forgotten to do that I must do, must do now, what are they, why can’t I remember, why can I hear my heart beating, is this a panic attack? The speed at which my brain thinks and frets begins to tire me but I can’t calm it down. Forty-eight super-woman hours later, all systems in my body suddenly slow and issue an announcement, loud and clear. “Dexamethasone has made like Elvis and left the building.”
So just like that, I crash. Pain creeps back into my consciousness. I can’t sit up to braid my daughter’s hair for school. A trip to the bathroom wipes me out. Without the crutch of Dexamethasone to give me fake power, I am left alone to face the chemo and I sleep…and weep. (Depression is part of steroid withdrawal symptoms.) I say awful things. I yell at our houseboy in a way I never have. Then I feel remorse over my behavior and weep some more. During my healthy days, my husband once compared my eyes to Salman Rushdie’s (he wins no points for romantic flattery) but after a ton of weeping, their lash-less, eyebrow-less glory makes me reach new heights of attractiveness. Looking in the mirror triggers even more Depression. The cycle is so very vicious.
These last twelve cycles of chemo weren’t supposed to be as bad as the first twelve weeks, and indeed, this new drug Pacitaxil started off slow and sneaky. But its effect has been what the doctor calls ‘cumulative’ and over time it has rooted itself steadily in my body until…
Back to Eid and the Family seated around the goat laden dinner table. As I pick up a fork, I noticed a nice crimson rash spread slowly, like multiple columns of an angry army of ants. It sprawls across the web between my thumb and index finger. I glance with fear at my mother at the same time that I pull my hand firmly away from her view. The rash does not scare me half as much as her potential reaction to it: “I told you not to touch raw gosht,” I can hear her scream. “Who asked you to go into the kitchen and start cooking brain masala and kaleji!”
I retreat tactfully to the privacy of the bathroom where I look carefully at the slowly invading rash. I am terrified it is an infection. I look at the multiple cuts and scrapes across my hand and wonder what bakra germs could have entered through them. This can be catastrophic. From the bathroom, I call my sister the doctor.
“Is it symmetrical?” she wants to know.
“If you have it on your left thumb and palm, do you also see it on your right thumb and palm?” Lo and behold, she has a point. When spread out together, my hands look like twin wings of a very blotchy butterfly, symmetrical rash pattern on each. “It is a drug reaction,” she confirms. “A mild one. It isn’t an infection.”
It does not feel mild to me. Beneath the redness, I can actually see the dark inkiness that I have now come to recognize as the chemo medicine. It is the same inkiness that has threaded onto my tongue and into my nails in previous weeks. “It stings and burns,” I whine.
“As long as it doesn’t itch,” she says, “…not an infection. It should go away in a day or two. You can put a mild hydrocortisone cream on it if you’re worried.” I thank her with a sniff. Much as I am reassured that I don’t have anthrax or something worse, I am also slightly peeved at the dismissiveness of her attitude. Sibling doctors, hmph.
Three days later, I show the remains of the rash to my oncologist. He seems similarly unimpressed. Then he asks me about nerve damage in my fingers and toes.
“Can you feel this?” he asks, prodding my fingertips with a pen.
“Sort of,” I confess. “But my fingertips are constantly numb and I tell him this. “In two of my toes I actually have no feeling left.”
My oncologist peers at me over his glasses and very nonchalantly announces, “I think we won’t do your last round of Pacitaxil. We’ll just continue with your Herceptin.”
I can’t believe what I’m hearing. Did he actually, actually just say that he is canceling my final round of chemo? No more steroid-induced hysteria? No more crashing and semi-dying afterwards? After twenty-three excruciating weeks of relentless chemotherapy, is he announcing that finally, finally, I am done?
That’s right folks. I’m typing furiously from a car that has just crossed Bhera and is taking me home. I did get my Herceptin this morning and will continue to get it until July 2015. But as for the hard-core chemotherapy? I’m done.
Then I notice the black fuzz on my keyboard. It is all over my laptop, my hands and when I rub my head, I find, that is where it is emanating from. It’s as if the chemo, in a final farewell, has given me a slight kick in the butt to say, “Don’t forget me, I’m still here.” The doctor did warn me it will continue giving slight kicks for some months yet, that the drugs won’t exit my system so quickly.
But I can take that. I open a Dairy Milk Bubbly and begin munching happily. No chemo drugs for me next week. Or, if God is very kind to me, ever again.
Eid has come for Hareem.